Skip to main content

Asymptotic Solutions of the Cauchy Problem for the Nonlinear Shallow Water Equations in a Basin with a Gently Sloping Beach


Small amplitude solutions of the nonlinear shallow water equations in a one- or two-dimensional domain are considered. The amplitude is characterized by a small parameter \( \varepsilon \). It is assumed that the basin depth is a smooth function whose gradient is nowhere zero on the set of its zeros (i.e., on the coastline in the absence of waves). A solution of the equations is understood to be a triple (time-dependent domain, free surface elevation, horizontal velocity) smoothly depending on \( \varepsilon \) and such that (i) the free surface elevation and the horizontal velocity are zero for \( \varepsilon =0\); (ii) the sum of the free surface elevation and the depth is positive in the domain and zero on the boundary; (iii) the free surface elevation and the horizontal velocity are smooth in the closed domain and satisfy the equations there. An asymptotic solution modulo \(O( \varepsilon ^N)\) is defined in a similar way except that the equations must be satisfied modulo \(O( \varepsilon ^N)\). We prove that, in this setting, the nonlinear shallow water equations with small smooth initial data have an asymptotically unique asymptotic solution modulo \(O( \varepsilon ^N)\) for arbitrary \(N\). The proof is constructive (and leads to simple explicit formulas for the leading asymptotic term). The construction uses a change of variables (depending on the unknown solution and resembling the Carrier–Greenspan transformation) that maps the unknown varying domain onto the unperturbed domain. The resulting nonlinear system is within the scope of regular perturbation theory. The zero approximation is a Cauchy problem for a linear hyperbolic system with degeneracy on the boundary, whose unique solvability in the class of smooth functions is proved by lifting the problem to a closed 3-manifold (where the spatial part of the operator turns out to be hypoelliptic).

This is a preview of subscription content, access via your institution.


  1. As usual, a smooth function on a closed set is understood as a function that has a smooth continuation into a neighborhood of the set. For the domains considered here, this is equivalent to smoothness up to the boundary.

  2. Here \(\operatorname{id}\) is the identity diffeomorphism and \(O( \varepsilon ^n)\) stands for a smooth function vanishing for \( \varepsilon =0\) together with all derivatives of order \(\le n-1\) with respect to \( \varepsilon \).

  3. Note that \(( \Omega _0,\Psi)\) is no longer an admissible pair.


  1. E. N. Pelinovskii, Hydrodynamics of Tsunami Waves, IPF RAN, Nizhnii Novgorod, 1996 (Russian).

    Google Scholar 

  2. G. F. Carrier, H. P. Greenspan, “Water waves of finite amplitude on a sloping beach”, J. Fluid Mech., 4:1 (1958), 97–109.

    ADS  MathSciNet  Article  Google Scholar 

  3. E. Pelinovsky, R. Mazova, “Exact analytical solutions of nonlinear problems of tsunami wave run-up on slopes with different profiles”, Natural Hazards, 6 (1992), 227–249.

    Article  Google Scholar 

  4. Dobrokhotov S. Yu, Tirozzi B., “Localized solutions of one-dimensional non-linear shallow-water equations with velocity \(c=\sqrt x\)”, Russ. Math. Surv., 65:1 (2010), 177–179.

    Article  Google Scholar 

  5. I. Didenkulova, E. Pelinovsky, “Rogue waves in nonlinear hyperbolic systems (shallow-water framework)”, Nonlinearity, 24 (2011), R1–R18.

    ADS  MathSciNet  Article  Google Scholar 

  6. D. S. Minenkov, “Asymptotics of the solutions of the one-dimensional nonlinear system of equations of shallow water with degenerate velocity”, Math. Notes, 92:5 (2012), 664–672.

    MathSciNet  Article  Google Scholar 

  7. S. Yu. Dobrokhotov, S. B. Medvedev, D. S. Minenkov, “On replacements reducing one-dimensional systems of shallow-water equations to the wave equation with sound speed \(c^2=x\)”, Math. Notes, 93:5 (2013), 704–714.

    MathSciNet  Article  Google Scholar 

  8. V. A. Chugunov, S. A. Fomin, W. Noland, B. R. Sagdiev, Tsunami runup on a sloping beach,

  9. S. Yu. Dobrokhotov, V. E. Nazaikinskii, “Uniformization of equations with Bessel-type boundary degeneration and semiclassical asymptotics”, Math. Notes, 107:5 (2020), 847–853.

    MathSciNet  Article  Google Scholar 

  10. O. A. Oleinik, E. V. Radkevich, “Second order equations with nonnegative characteristic form”, Itogi Nauki. Ser. Matematika. Mat. Anal. 1969, (1971), 7–252.

    MathSciNet  MATH  Google Scholar 

  11. A. Yu. Anikin, S. Yu. Dobrokhotov, V. E. Nazaikinskii, “Simple asymptotics for a generalized wave equation with degenerating velocity and their applications in the linear long wave run-up problem”, Math. Notes, 104:4 (2018), 471–488.

    MathSciNet  Article  Google Scholar 

  12. Dobrokhotov S. Yu., Nazaikinskii V. E., Tirozzi B., “On a homogenization method for differential operators with oscillating coefficients”, Dokl. Math., 91:2 (2015), 227–231.

    MathSciNet  Article  Google Scholar 

  13. Karaeva D. A., Karaev A. D., Nazaikinskii V. E., “Homogenization method in the problem of long wave propagation from a localized source in a basin over an uneven bottom”, Differ. Equ., 54:8 (2018), 1057–1072.

    MathSciNet  Article  Google Scholar 

  14. S. Yu. Dobrokhotov, V. E. Nazaikinskii, “Homogenization of the Cauchy problem for the wave equation with rapidly varying coefficients and initial conditions”, Differential Equations on Manifolds and Mathematical Physics, Trends in Mathematics, Springer Nature Switzerland AG, 2022, 77–102.

    Google Scholar 

  15. Kh. Kh. Il’yasov, V. E. Nazaikinskii, S. Ya. Sekerzh-Zen’kovich, A. A. Tolchennikov, “Asymptotic estimate of the 2011 tsunami source epicenter coordinates based on the mareograms recorded by the South Iwate GPS buoy and the DART 21418 station”, Doklady Physics, 61:7 (2016), 335–339.

    ADS  Article  Google Scholar 

  16. D. A. Lozhnikov, V. E. Nazaikinskii,, “Method for the analysis of long water waves taking into account reflection from a gently sloping beach”, J. Appl. Math. Mech., 81:1 (2017), 21–28.

    MathSciNet  Article  Google Scholar 

Download references


The work was supported by the Russian Science Foundation under grant 21-71-30011.

Author information

Authors and Affiliations


Corresponding authors

Correspondence to S. Yu. Dobrokhotov, D. S. Minenkov or V. E. Nazaikinskii.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Dobrokhotov, S.Y., Minenkov, D.S. & Nazaikinskii, V.E. Asymptotic Solutions of the Cauchy Problem for the Nonlinear Shallow Water Equations in a Basin with a Gently Sloping Beach. Russ. J. Math. Phys. 29, 28–36 (2022).

Download citation

  • Received:

  • Revised:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI: